The Diabetes Forum Support Community For Diabetics Online banner
1 - 12 of 12 Posts

·
Registered
Joined
·
1,491 Posts
Discussion Starter · #1 ·
The side effects are driving me crazy. For whatever reason It's usually late afternoon and evening when it's at it's worst.

Most evenings I can't leave the house because I need to be close (like seconds-away) to a bathroom. Tried some Immodium but didn't help.

I have been on 3x 500mg metformin which I take with breakfast, lunch and supper but considering my better numbers I'm seriously considering dropping the lunch dose to see if I get any intestinal relief.

Or is there something that helps as much that doesn't have the same side effects? Or any home-remedies anyone has for the intestinal/bathroom issues?
 

·
Registered
Joined
·
344 Posts
That is weird, I was not given metformin due to it's constipating side effect.:confused: Sure wished I had your problem, well to some extent. I go three or four days without going.
 

·
Registered
Joined
·
2,771 Posts
The side effects are driving me crazy. For whatever reason It's usually late afternoon and evening when it's at it's worst.

Most evenings I can't leave the house because I need to be close (like seconds-away) to a bathroom. Tried some Immodium but didn't help.

I have been on 3x 500mg metformin which I take with breakfast, lunch and supper but considering my better numbers I'm seriously considering dropping the lunch dose to see if I get any intestinal relief.

Or is there something that helps as much that doesn't have the same side effects? Or any home-remedies anyone has for the intestinal/bathroom issues?
Try to switch to Metformin ER, the extended release will often help the gastro/intestional problems. I have had a good relationship with Glipizide XR. I have no side effects from this medication. You have to be careful with this medication because it can cause low blood sugar. There is not much out there for the g/i side effects from Metformin.
 

·
Registered
Joined
·
4,368 Posts
I don't get any of the side effects, thank heavens but I just started to cut back today because I am starting to go into the low 60's at night and in the early morning. This is really wierd for 4 years I have not been low and all of a sudden. I normall take 850 x 3 a day. Today I cut back on my early morning dose. We'll see how I do on 1700 mg. I had an HbA1c test at one of the local pharmacies and it bummed me out because it came back high 6.7, so I am between a rock and a hard place on whether I should cut back meds.
 

·
Registered
Joined
·
24,394 Posts
Switching to the extended release version of metformin is the best advice I can give. Ask your doc to make the adjustment in your prescription.

If what you are taking is already the XR version, then please consider giving it a little more time to regulate. Metformin is infamous for these side effects and it is also well-known that they often subside after a few days/weeks.

Metformin is part of the reason you're showing such good and immediate success in controlling your glucose levels . . . be careful that you don't throw out the baby along with the bathwater. Patience, AB . . . patience! :D
 

·
Registered
Joined
·
1,491 Posts
Discussion Starter · #6 ·
Switching to the extended release version of metformin is the best advice I can give. Ask your doc to make the adjustment in your prescription.

If what you are taking is already the XR version, then please consider giving it a little more time to regulate. Metformin is infamous for these side effects and it is also well-known that they often subside after a few days/weeks.

Metformin is part of the reason you're showing such good and immediate success in controlling your glucose levels . . . be careful that you don't throw out the baby along with the bathwater. Patience, AB . . . patience! :D
No, I've not been on the Extended-Release version. If the side-effects are less, I'd certainly prefer it to the version I'm on...
 

·
Registered
Joined
·
4,368 Posts
Also a tip that was given to me was to eat lots of fiber. I try to eat at least 10 grams of fiber at meals and 5 at snacks. I had some gas the first few months but that dissappeared. I also noticed I can't eat certain carby foods without feeling bloated, so I avoid them.
 

·
Registered
Joined
·
2,771 Posts
No, I've not been on the Extended-Release version. If the side-effects are less, I'd certainly prefer it to the version I'm on...
Call your doctor and get the ER, you will feel much better.
 

·
Registered
Joined
·
4,368 Posts
I cut back my metformin by 850 mg yesterday, fasting was up to 100. So I think I am going back to the 3 pills a day. I will just watch out for hypos.
 

·
Premium Member
Joined
·
6,162 Posts
Is dizziness also a side-effect of metformin? I forgot to ask my endo about this yesterday. I've been taking it just 11 days, so maybe I have to wait it out.

Sometimes I'm okay, then like now I'm very woozy and feel like the room might start spinning. BS is 136 2 hrs after eating, and was 134 this AM before breakfast.
 

·
Registered
Joined
·
1,491 Posts
Discussion Starter · #11 ·
Is dizziness also a side-effect of metformin? I forgot to ask my endo about this yesterday. I've been taking it just 11 days, so maybe I have to wait it out.

Sometimes I'm okay, then like now I'm very woozy and feel like the room might start spinning. BS is 136 2 hrs after eating, and was 134 this AM before breakfast.
I took breeze's advice and got a 'scrip for the Extended-Release. It's more-expensive, but my insurance covers it, so that's good. It's been MUCH, MUCH better on the ER than the regular.

And moon, dizziness isn't normally mentioned as a side-effect of met, but it MAY be a temporary effect until your system gets used to normal blood sugars.

You mentioned in your first post you were in hospital with BG over 600, and from the sounds of things you were likely walking around over 200 or 300 most all the time. When your BG's go from that to the 100's, you're going to feel different for a while. Dizziness may simply that reaction.

What I'm finding is I needed to get used to having lower blood glucose levels. When I'd get down to the 5.0 (90 on your scale) range, I got all shaky, dizzy and downright scared because of it. Now I feel just fine in that range.

Just takes some getting used to. Good Luck!
 

·
Registered
Joined
·
930 Posts
interesting

interesting:

Glumetza Recall: 52 Lots of Diabetes Drug May Have Chemical Contamination - AboutLawsuits.com


The side effects are driving me crazy. For whatever reason It's usually late afternoon and evening when it's at it's worst.

Most evenings I can't leave the house because I need to be close (like seconds-away) to a bathroom. Tried some Immodium but didn't help.

I have been on 3x 500mg metformin which I take with breakfast, lunch and supper but considering my better numbers I'm seriously considering dropping the lunch dose to see if I get any intestinal relief.

Or is there something that helps as much that doesn't have the same side effects? Or any home-remedies anyone has for the intestinal/bathroom issues?
ColaJim
 
1 - 12 of 12 Posts
Top